Strong Wind, Carter
- When
- March 14, 1:00 PM CST to 9:00 PM CST
- Where
- Carter forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
A vigorous storm system over the central Plains, with a sub 980mb surface low over Kansas, induced a very strong pressure gradient across southeast Missouri. The result was strong south southeast winds through the afternoon and evening.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A vigorous storm system over the central Plains, with a sub 980mb surface low over Kansas, induced a very strong pressure gradient across southeast Missouri. The result was strong south southeast winds through the afternoon and evening. Gusts 35-50 mph were common for much of the period, but the winds increased in the late evening. Perryville Regional Airport (KPCD) gusted 56 mph and Cape Girardeau Regional Airport gusted to 61 mph. The strong winds resulted in power outages in Bollinger County and Butler County and allowed two wildfires, one southeast of Piedmont and another just northeast of Fremont, to grow rapidly out of control in the evening. Each of the fires consumed over 90 acres of the Mark Twain National Forest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 4:24 AM CST, 8 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
524 AM CDT Fri Mar 14 2025
.KEY MESSAGES...
- Very windy conditions are expected this afternoon into tonight with
wind gusts of 40 to 50 mph, possibly locally higher.
- A significant severe thunderstorm outbreak is likely this
evening into tonight with damaging winds of 70+ mph,
tornadoes (some of which may be strong), and large hail (some
greater than 2").
- Additional severe thunderstorms are possible on Saturday,
mainly across west Kentucky and southwest Indiana. There is
also a concern for flash flooding over these areas on Saturday
as well.
- Warm conditions continue through Saturday and record highs in the
low 80s are in jeopardy today.
- After a brief cool down on Sunday, temperatures moderate early
next week ahead of another potential storm system next
Wednesday.
&&
.DISCUSSION...
Issued at 256 AM CDT Fri Mar 14 2025
A negatively tilted 500mb trough will eject northeastward from
Kansas into the Upper Midwest through tonight. At the surface, a
deep sub-980mb low will lift across the Central Plains into
Minnesota by Saturday morning. To the south of the low, a dryline
will surge east across Missouri late this afternoon and evening.
A very volatile situation appears to be unfolding later today given
the thermodynamic/kinematic environment forecast. One of the
ingredients that looked less favorable, the low level moisture, has
now trended up with dewpoints forecast to reach at least into the
low 60s. This will lead to greater instability being realized with
surface CAPE of 1000-2000 J/kg this evening. SRH values are quite
concerning with 0-1km values in excess of 300 m2/s2 and 0-3 km
values over 600 m2/s2. 00z HREF guidance depicts STP may exceed 6.
Very steep mid-level lapse rates around 7.5-8 C are also present.
Our region looks to reside in an area where a combination of linear
and supercellular mode appears likely. This would favor all hazards,
ranging from intense straight-line winds of 70 to 80 mph, several
tornadoes (some of which may be strong and long-track), along with
large hail (potentially greater than golf balls). The greatest
threat window appears to be centered around the 02-08z time period.
The overall convective evolution tonight will have an affect on
Saturday's potential threat. The instability appears to be greatest
in the morning into early afternoon before quickly waning
thereafter. The timing of the second impulse pivoting across the TN
Valley is such that the primary threat is likely going to remain
well south and east of our area. However, there continues to be a
window (maybe 14-21z) where a few storms could turn severe given the
environment in place. There is also the potential for training
storms resulting in rainfall amounts in excess of 2" across parts of
west Kentucky (although this threat appears less than it did 24
hours ago). If this were to happen then a flash flooding threat
could materialize.
Another aspect of this system that will be very impactful is the
strong gradient winds that develop this afternoon and continue into
tonight. HREF probabilities for winds in excess of 50 mph continues
to be quite high (>80 percent) across our far northwest counties.
While that may be slightly overdone, a glance at momentum transfer
via BUFKIT soundings suggests its quite possible for some areas to
exceed 50 mph across parts of southeast MO and southern IL late this
afternoon and evening. Most of the region should see gusts somewhere
between 40 and 50 mph.
Temperatures may threaten records in the low 80s today and remain
warm in the 70s on Saturday. A brief cool down into the 50s for
highs is forecast on Sunday. Thereafter, upper level ridging quickly
builds in early next week with temperatures moderating back through
the 60s and into the 70s. Ensembles continue to suggest another
system may impact the area around Wednesday of next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 519 AM CDT Fri Mar 14 2025
Southerly winds will increase dramatically through the day and
into the evening, becoming sustained 15-25 kts with gusts of
35-40 kts by late afternoon. Winds slowly decrease overnight but
remain gusty around 25-30 kts. LLWS is also a concern this
evening with 2kft winds increasing to around 55kts. TSRA will
likely impact most of the terminals sometime between 00-09z,
with associated vsby and cig reductions. There may be some
significant gusts in excess of 50-60 kts possible within the
storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 1 PM this afternoon to 4 AM CDT Saturday
for ILZ075>078-080>094.
MO...Wind Advisory from 1 PM this afternoon to 4 AM CDT Saturday
for MOZ076-086-087-100-107>112-114.
IN...Wind Advisory from 1 PM CDT /2 PM EDT/ this afternoon to 4 AM
CDT /5 AM EDT/ Saturday for INZ081-082-085>088.
KY...Wind Advisory from 1 PM this afternoon to 4 AM CDT Saturday
for KYZ001>022.
&&
DISCUSSION...SP
AVIATION...SPHazardous Weather Outlook National Weather Service Paducah KY 347 AM CDT Fri Mar 14 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-150900- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 347 AM CDT Fri Mar 14 2025 /447 AM EDT Fri Mar 14 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Strong gusty winds of 40 to 50 mph are forecast this afternoon and evening. Refer to the Wind Advisory for additional details. Widespread thunderstorms are expected this evening into tonight with the potential for significant severe weather. Hazards include damaging winds in excess of 70 mph, tornadoes, and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible on Saturday, some of which may be severe with damaging winds, large hail, and a few tornadoes. This threat is primarily across west Kentucky and southwest Indiana. Heavy rainfall may lead to flash flooding across west Kentucky on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening into the night and may be possible again on Saturday.
The national radar mosaic for the moment the first event began.
10 strong wind, 2 wildfire, 1 high wind. Local standard time, as filed.
The strong winds blew down a wooden power pole on County Road 270 west of Neelyville in the early evening.
The strong winds resulted in downed power lines in the late afternoon.
After gusting 40-46 mph for much of the afternoon and evening, winds increased up to 60 mph at the Cape Girardeau Regional Airport (KCGI) just before midnight.
The Turley 2 wildfire, located about 2 miles east northeast of Fremont in the Mark Twain National Forest, was reported by U.S. Forest Service personnel. Fanned by south southeast winds gusting 35-50mph through the evening, the fire burnt 94.5 acres before being completely extinguished. In addition to the gusty winds, response to the fire was hindered by a series of tornadic storms that swept across southeast Missouri later in the evening. A deadly EF-3 tornado ripped a path just west and north of Fremont.
The Persimmon Ridge Fire, located about 4 miles southeast of Piedmont in the Mark Twain National Forest, was reported by personnel from the Missouri Department of Conservation. Fanned by south southeast winds gusting 35-50mph through the evening, the fire consumed 93.1 acres before being fully extinguished. In addition to the strong winds, the response to the fire was complicated by a series of tornadic storms that swept through southeast Missouri in the late evening. One deadly EF-3 tornado passed just a mile northwest of the fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247739, 1247740, 1247741, 1247742, 1247743, 1247744, 1247745, 1247746, 1247748, 1247749, 1247952, 1247765, 1247766.